Tolerance And Physical Dependence

Another group of complications associated with chronic use of opioids is the development of tolerance and dependence.

Tolerance. The most common concept of TOLERANCE to opioid drugs is that following chronic administration of a drug, its effects are diminished. Several mechanisms have been demonstrated to be involved in the development of tolerance to drugs, and these include (1) the induction of drug-metabolizing enzymes; (2) the development of coping strategies; (3) the exhaustion or depletion of NEUROTRANSMITTERS; and (4) an alteration in the number of active and inactive RECEPTORS. These mechanisms have, by and large, failed to provide adequate explanations for tolerance to opioid drugs. This may stem in part from the complexity of the results of chronic administration of opioids, the involvement of multiple mechanisms, and the influence of the dose, route, and frequency of drug administration.

Opioids, for example, alter the functioning of some body homeostats, and apparent tolerance is related to the establishment of new equilibrium conditions. This is clearly evident in respiratory depression, where opioids depress both the sensitivity and the reactivity of the brain-stem respiratory CO2 homeostat, causing CO2 to be a less effective respiratory stimulant. Yet when CO2 accumulates because of depressed respiration, the increasingly higher concentrations will cause stimulation of respiration to the degree that the altered homeostat dictates. The ability of opioids to constrict pupils is dose-related, and patients receiving opioids frequently have miosis—near-maximally constricted pupils; hence, it is difficult to determine if tolerance develops to opioids' miotic effect. This has given rise to the commonly accepted view that tolerance does not develop to the miotic effects of opioids.

In former opioid addicts, morphine-like drugs produce dose-related feelings of enhanced se]f-im-age, of being more efficient and effective, and of well-being. These related subjective states form the essence of opioid-induced euphoria, which is produced in patients who are plagued by feelings of inadequacy. This can be quantitatively measured using the Morphine-Benzedrine Group scale of the Addiction Research Center Inventory.

Tests in many normal subjects (nonabusers) who are not suffering from pain indicate that opioids do not produce euphoria—but in sufficiently large doses instead produce feelings of apathy and ineffectiveness, which can be dispiriting (dysphoric). When opioids are administered chronically to addicts, the subjective effects they produce change from feelings of well-being to feelings of being withdrawn, tired, and weak. With regard to these effects of chronic opioid administration, they are not simply diminished but rather changed.

The development of tolerance can be a problem when opioids are used in the treatment of pain. Although some degree of tolerance to ANALGESIC effects is expected when opioid drugs are used repeatedly, in practice there is a great deal of variability among patients. Some patients with CANCER pain appear to derive satisfactory relief from the same dose of MORPHINE or similar drugs over a period of many months. For these patients, a need to increase the dose can be a signal that the disease is progressing. Other patients with terminal disease can develop remarkable tolerance. There are reports of patients who have been given the equivalent of 1000 milligrams of morphine per hour intravenously. This is an impressively large dose, since the usual starting therapeutic doses of morphine are 10 to 15 milligrams by injection every 4 to 6 hours, and doses of more than 60 milligrams by injection can cause potentially fatal respiratory depression in nontolerant individuals. It is not usually of much benefit to change to another opioid that acts at the same receptor. For example, morphine acts at the mu-opioid receptor. When tolerance develops to morphine, other opioids acting at mu receptors will be less effective, a phenomenon referred to as ''cross-tolerance.''

Physical Dependence/Withdrawal. Closely related to the phenomenon of tolerance is the phenomenon of physical dependence. Subjects given repeated doses of opioid agonists exhibit a syndrome when the drug is withheld or when the subject is administered an opioid antagonist. The resulting group of signs and symptoms is called the WITHDRAWAL or precipitated abstinence syndrome; subjects who exhibit an abstinence syndrome are termed physically dependent on the opioid. The degree of physical dependence and the intensity of the abstinence syndrome are related to the dose of the opioid agonist chronically ingested. In general, the intensity of all signs and symptoms covary together.

The abstinence syndrome includes restlessness, weakness, chills, body and joint pains, gastrointestinal cramps, anorexia (loss of appetite), nausea, feelings of inefficiency, and social withdrawal. Signs of abstinence include activation of the autonomic nervous system, lacrimation (tearing eyes), rhinorrhea (running nose), piloerection (gooseflesh), tachypnea (rapid breathing), mydriasis (dilated pupils), hypertension (high blood pressure), tachycardia (rapid heart beat), muscle spasms, twitching, restlessness, vomiting, and diarrhea. The waves of gooseflesh that occur during severe opioid withdrawal reminded some observers of the look of a plucked ''cold turkey,'' a term that has come to be used not only for any abrupt discontinuation of a drug, but also for sudden cessation of any habit or pattern of behavior. The twitching and kicking movements of the lower extremities that can occur during opioid withdrawal have given the English language another widely used term, ''kicking the habit,'' to denote the process of giving up any pattern of behavior or drug use.

The time of onset of opioid abstinence depends on the length of activity for the dependence-producing opioid. The abstinence syndrome of subjects dependent on morphine or HEROIN is well developed within 24 hours after the last dose of the opioid, peaks after 48 hours of abstinence, and gradually subsides thereafter. Signs of abstinence in patients dependent on METHADONE begin to emerge 24 to 48 hours after the last dose and may not peak for 2 weeks.

After this early abstinence syndrome subsides, a protracted abstinence syndrome emerges. The protracted abstinence syndrome becomes manifest 5 to 10 weeks after acute or early withdrawal in humans. It differs from the early abstinence syndrome in some ways but not in others. In subjects who were dependent on morphine or methadone, protracted abstinence is characterized by the following signs: a modest hypotension (low blood pressure), bradycardia (low heart rate), hypothermia (lower than normal body temperature), miosis (small, constricted pupils), and tachypnea. Other signs of protracted abstinence may include an inability to concentrate and a decrease in fine-motor control. Symptoms associated with protracted abstinence in patients who were dependent on methadone in clude feelings of tiredness and weakness, withdrawal from society, inefficiency, decreased popularity and competitiveness, and loss of self-control. Patients withdrawn from methadone have also exhibited a significant elevation of the Sc (schizophrenia) scale of the MINNESOTA MULTIPHASIC PERSONALITY INVENTORY (MMPI). This elevation of the Sc scale may be related to feelings of social withdrawal that patients in protracted abstinence experience. Protracted abstinence persists for at least 25 weeks after withdrawal. Protracted abstinence following addiction to morphine has also been demonstrated in rats and in dogs.

The patterns of abstinence and time course of symptoms described above are those seen when opioid drugs that have been used for weeks or months are discontinued. However, opioid withdrawal can also be observed when a drug-dependent person is given an opioid antagonist (a drug such as naloxone that competes with opioid agonists for the opioid receptor). In a matter of minutes, this will produce a precipitated abstinence syndrome that can be severe, with vomiting, cramps, and diarrhea. This precipitated abstinence is usually brief, however, because as soon as the antagonist is metabolized (usually less than an hour for naloxone), the opioids still in the body can again attach to the opioid receptors and suppress the abstinence syndrome.

The biological mechanisms that are responsible for the development of opioid physical dependence are set into motion with the very first doses of an opioid drug. If volunteer subjects are given standard doses of morphine (15 to 30 mg) and then, after an interval varying from 6 to 24 hours, they are given naloxone, they report nausea and other feelings of dysphoria and exhibit yawning, dilated pupils, tearing, sweating, and runny nose. Changes in endocrine levels are also seen that are in the same direction, although not as extreme, as those seen when chronically administered opioids are abruptly discontinued.

Drug Free Life

Drug Free Life

How To Beat Drugs And Be On Your Way To Full Recovery. In this book, you will learn all about: Background Info On Drugs, Psychological Treatments Statistics, Rehab, Hypnosis and Much MORE.

Get My Free Ebook


Post a comment